Pennsylvania, 2024

Drought in Pennsylvania, December 1 to 31, 2024

December 1 to 31, 2024 · NWS BGM · 4 events in 4 counties and zones

Warmer than average temperatures during the previous three months along with insufficient rainfall, much below average streamflows, groundwater levels and dried out soil conditions continued Severe Drought conditions in parts of Northeastern PA. Conditions lingered through the 17th in Lackawanna, Pike and Wayne counties when sufficient precipitation allowed for a reduction in drought severity…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warmer than average temperatures during the previous three months along with insufficient rainfall, much below average streamflows, groundwater levels and dried out soil conditions continued Severe Drought conditions in parts of Northeastern PA. Conditions lingered through the 17th in Lackawanna, Pike and Wayne counties when sufficient precipitation allowed for a reduction in drought severity back to just abnormally dry conditions. Severe drought continued through the 31st for a small portion of southern Luzerne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 30, 11:49 PM EST, 11 minutes earlier.

Area forecast discussion, Nov 30, 11:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1149 PM EST Sat Nov 30 2024

.SYNOPSIS...
Cold weather expected through the weekend into early next week
under as a upper level trough remains in place. Lake effect snow
will remain north of our region with mainly flurries at times
this afternoon through Sunday but the band shifts south Sunday
afternoon, impacting the NY Thruway corridor.

&&

.NEAR TERM /THROUGH MONDAY/...

1140 PM Update...

Light flurries continue over Cayuga, Tompkins, and Cortland
counties with temperatures in the low to mid 20s. Not many
changes were need this update, made slight adjustments to
update temperatures and dew points with current observations.

650 PM Update:

Partly cloudy skies out there this evening with a few, isolated
light snow flurries on-going across Cortland, Cayuga, Onondaga
and Oneida counties. Temperatures have already fallen back into
the 20s and low 30s areawide. It will be quite cold tonight with
lows in the 10s to low 20s over the region. Another cold and
partly cloudy day (with a few isolated flurries) on tap for
Sunday; highs in the mid-20s to lower 30s expected. The lake
effect doesn't shift south into Central NY until the Sunday
evening hours. Touched up PoPs, and increased details in the
PoPs/wx grids for when the lake effect snow band is expected to
shift south Sunday evening/night.

Was contemplating whether the current winter weather advisories
for S.Cayuaga and Onondaga should be extended in time through
at least Monday evening, as the 18z CMC regional model keeps
steady lake effect snow going through the day...however the HRRR
and 3km NAM dissipate or break up the lake effect snow bands at
differing times on Monday; so confidence remained low enough to
not extend advisories yet. Will wait and take a look at newer
guidance before making any decisions on this aspect of the
advisory...as uncertainty does remains a bit higher than usual
on when the lake effect will break up. So for now, the winter
weather advisory remains in place 10 PM Sunday through 10 AM
Monday morning for the two forecast zones noted above.

200 PM Update...

With the stratocumulus layer sitting right at the dendritic
growth zone, there has been widespread light flurries across the
region this morning into the afternoon. Forecast soundings show
that the DGZ will remain saturated into the evening so flurries
have been added into the grids through the afternoon. Some
flurries have been added in for tomorrow as well as many
forecast soundings show a return of the stratus layer at the DGZ
so there will be potential once again mainly north of the
Southern Tier. With a long wave trough set up overhead and
persistent NW flow under it, we will remain cold through the end
of the weekend with temperatures struggling to get above
freezing.

Lake effect snow is expected to stay north of the region and
mainly impact the northern Tug Hill through at least mid day
tomorrow before a shortwave moving in begins to turn the flow
more northwesterly. Forecast soundings late Sunday afternoon and
overnight are favorable for organized snow bands into Onondaga
and Cayuga counties. As of now, the forecasted environment is
not too favorable for deep inland extent of the snow bands so
the heaviest snow accumulations will be limited to the northern
western portion of Onondaga and central Cayuga counties.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
West to northwest winds look to continue into Monday. The flow
coming off of a warmer Lake Ontario should result in additional lake
effect snow showers. The most concentrated area of snow showers
given the wind direction should be focused into eastern Cayuga and
western Onondaga counties where a winter weather advisory has been
issued for. Even though the QPF looks light given a lack of forcing
higher snowfall ratios should be able to offset that some. Snowfall
totals of around 4 inches in spots look likely at this time with
lower totals further southeast. Some snow showers may advance
eastward into Steuben county as well from Lake Erie. These also look
to be fairly light Monday. While several degrees warmer, highs still
look to only get to around freezing.A break in the action should
occur Tuesday night with winds shifting to southwesterly ahead
of an approaching clipper system.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Modeling and ensemble guidance still some differences in the
overall track of the clipper. The track looks to be north of
the region across New England Wednesday and Thursday. Still,
enough lift looks present for an area of light snow to develop
Wednesday afternoon and night ahead of a warm front. Might have
to watch the Froude number with this event to see if there are
any areas of enhancement or missed locations in terms of QPF.
Ground temperatures should finally be cold enough for
accumulations in valley locations as well. Another inch or two
of fluff could occur with possibilities expanding into more of
the region. If the track shifts slightly to the north less QPF
would be observed in NE PA and the southern Tier of NY.

Given the southerly flow, temperatures may warm a few degrees above
freezing as well in NE PA Wednesday. So brief mixes with rain can
not be ruled out in the Wyoming Valley. Temperatures still generally
20's and 30's given the cloud cover and general flow pattern.

While to early to get a pinpoint on exact details this far out this
looks like a favorable setup for snow squalls ahead of the main cold
front early Thursday. This should transition to another Lake
Effect event with west-northwest flow into Friday. Yet another
clipper may follow with additional snow showers and Lake Effect
snow showers on Saturday.

A fairly potent cold airmass looks to move in Thursday through
Saturday. This looks to knock temperatures back into the teens and
20's. Model soundings show an increase in winds as well, so wind
chills near 0 at times is not out of the question.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
ITH and BGM should see ceilings dipping in and out of MVFR
conditions over the next couple hours as some lake clouds
continue to move across the region. VFR conditions expected for
all terminals through tonight and tomorrow. Ceilings at ITH and
BGM could fall into MVFR again tomorrow afternoon, but
confidence is not high enough at this time to include it in the
TAFs. Winds will remain blustery, gusting to 18-25 kts across
the region out of the WSW.

Outlook...

Sunday Night...Lake Ontario snow band will push south and should
bring restrictions to SYR and/or RME.

Monday and Tuesday...A shift to NW winds and a multi-lake
connection will increase the probability of lake effect snow
and associated restrictions at CNY terminals, possibly even
extending as far as AVP at times.

Wednesday into Thursday...A low pressure system moving through
Southern Canada may bring scattered snow showers with associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory from 10 PM Sunday to 10 AM EST Monday
     for NYZ017-018.

&&

SYNOPSIS...AJG
NEAR TERM...AJG/ES/MJM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JTC
Hazardous weather outlook, Nov 30, 3:52 PM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 PM EST Sat Nov 30 2024

NYZ015-022>024-055>057-062-PAZ038>040-043-044-047-048-072-012100-
Yates-Steuben-Schuyler-Chemung-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
352 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-016-025-036-037-044>046-012100-
Northern Oneida-Seneca-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-
352 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of lake effect snow will affect portions of central New York
starting Sunday night, and continuing through Tuesday night. A few
inches of snow accumulation will be possible in the most persistent
lake effect snow bands.

A clipper system will bring more widespread light snow to the region
Wednesday, followed by potentially more significant lake effect snow
Wednesday night into Thursday.

Much colder temperatures and gusty winds are expected to arrive on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ017-018-012100-
Southern Cayuga-Onondaga-
352 PM EST Sat Nov 30 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM SUNDAY TO 10 AM EST
MONDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Periods of lake effect snow will affect portions of central New York
starting Sunday night, and continuing through Tuesday night. Several
inches of snow accumulation will be possible in the most persistent
lake effect snow bands.

A clipper system will bring more widespread light snow to the region
Wednesday, followed by potentially more significant lake effect snow
Wednesday night into Thursday.

Much colder temperatures and gusty winds are expected to arrive on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Pike

When
December 1, 12:00 AM EST to December 17, 11:59 PM EST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared Severe Drought over all of the county as a result of insufficient rainfall during the past 90 days coupled with low streamflows, groundwater levels and drier than average soil moisture.

Drought, Lackawanna

When
December 1, 12:00 AM EST to December 17, 11:59 PM EST
Where
Lackawanna forecast zone
Reported by
Other Federal Agency
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared Severe Drought over the southern half of the county as a result of insufficient rainfall during the past 90 days coupled with low streamflows, groundwater levels and drier than average soil moisture.

Drought, Southern Wayne

When
December 1, 12:00 AM EST to December 17, 11:59 PM EST
Where
Southern Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared Severe Drought over the southernmost portion of the county as a result of insufficient rainfall during the past 90 days coupled with low streamflows, groundwater levels and drier than average soil moisture.

Drought, Luzerne

When
December 1, 12:00 AM EST to December 31, 11:59 PM EST
Where
Luzerne forecast zone
Reported by
Other Federal Agency
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

The U.S. Drought Monitor maintained the Severe Drought status over the southern half of the county as a result of insufficient rainfall during the past 90 days coupled with low streamflows, groundwater levels and drier than average soil moisture. Severe conditions retracted somewhat with just a small portion of the far south, near Hazleton, remaining in status while the rest of the county improved through the 31st.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229049, 1229050, 1229051, 1229052.